paracetamol & codeine phosphate hemihydrate tablets
Consumer Medicine Information (CMI)
What is in this leaflet
This leaflet answers some common questions about Comfarol Forte tablets. It does not
contain all the available information.
It does not take the place of talking to your doctor or pharmacist.
All medicines have risks and benefits. Your doctor has weighed the risks of you taking
Comfarol Forte against the benefits this medicine is expected to have for you.
Keep this information with the tablets.
You may need to read it again.
What is Comfarol Forte used for
Comfarol Forte is used to relieve moderate to severe pain and fever.
Comfarol Forte contains paracetamol and codeine. Paracetamol and codeine work together
to stop the pain messages from getting through to the brain. Paracetamol also acts
in the brain to reduce fever.
Your doctor may have prescribed this medicine for another use.
Ask your doctor or pharmacist if you have any questions about why the medicine has
been prescribed for you.
This medicine is only available with a doctor's prescription.
Before you take Comfarol Forte
When you must not take it
Do not take Comfarol Forte if you are allergic to paracetamol or codeine or any of
the ingredients listed under "Product Description" at the end of this leaflet.
The symptoms of an allergic reaction may include a rash, asthma attack or hay fever.
Do not take this medicine if you have or have had any of the following medical conditions:
Acute breathing difficulties such as bronchitis, unstable asthma or emphysema
Glucose-6-phosphate-dehydrogenase deficiency (an enzyme deficiency)
Ultra-rapid metaboliser of CYP 2D6
Diarrhoea caused by antibiotics or poisoning
Do not take Comfarol Forte if you have a history of drug dependence, including alcohol
Do not take Comfarol Forte if you have experienced systemic allergy (generalised rash
or shortness of breath) to morphine or oxycodone.
Do not take Comfarol Forte if you have an intolerance to paracetamol and/or codeine.
Do not take Comfarol Forte if you are aged below 18 years and have had your tonsils
or adenoids removed to treat sleep apnoea.
Do not take Comfarol Forte during the third trimester of pregnancy.
Do not take Comfarol Forte during labour, especially if the baby is premature.
This medicine contains codeine, which may produce withdrawal effects in the newborn
Do not take Comfarol Forte if you are breastfeeding or planning to breastfeed.
The medicine passes into breast milk and may affect the baby.
Do not use Comfarol Forte after the expiry date (EXP) printed on the pack.
If you take it after the expiry date it may have no effect at all, or worse, have
an entirely unexpected effect.
Do not use Comfarol Forte if the packaging is torn or shows signs of tampering.
Do not use this medicine to treat any other complaint unless your doctor says it is
Comfarol Forte is not recommended for children under 12 years.
Before you start to take it
Tell your doctor or pharmacist if you have allergies to:
aspirin or any other NSAID medicine
any other medicines
any other substances, such as foods, preservatives or dyes
any ingredients listed under "Product Description" at the end of this leaflet.
Tell your doctor or pharmacist if you have or have had any medical conditions, especially
lung, heart, liver or kidney problems
difficulty breathing, wheezing, chronic cough, asthma or other chronic breathing conditions
you drink large quantities of alcohol
a history of drug dependence including alcohol dependence
recent cessation of alcohol intake
Low glutathione reserves
Gall bladder problems or your gallbladder has been removed
recent stomach, intestine or urinary tract surgery
irritable bowel syndrome or other bowel problems
under active thyroid gland or problems with your adrenal glands
fits or seizures.
Tell your doctor if you are pregnant or are planning to become pregnant.
Your pharmacist or doctor will discuss the benefits and possible risks of taking the
medicine during pregnancy.
If you have not told your doctor about any of these things, tell them before you take
any Comfarol Forte.
Taking other medicines
You should also tell your doctor about any other medicines that you have bought without
a prescription from either your pharmacy, supermarket or health food shop.
Tell your doctor if you are using any other medicines, including any of the following
any medicine causing sleepiness or drowsiness
tranquillisers (medicines for anxiety and nerves)
benzodiazepines (medicines used as sedatives or to treat anxiety)
medicines used to treat alcohol and/or opioid dependence (eg naltrexone or buprenorphine)
medicines containing alcohol (ethanol), e.g. some cough syrups
cough suppressants or antitussives
antihistamines (medicines used to treat allergies)
medicines used to treat depression
medicines used to treat mental illness
medicines which thin the blood
medicines to treat epilepsy
other pain relief medication
medicines used to treat high blood pressure
medicines used to relax muscles
propantheline, a drug used to treat stomach ulcers
cholestyramine (medicine used to treat bile problems and/or high cholesterol)
chloramphenicol, an antibiotic used to treat ear and eye infections
flucloxacillin, zidovudine or rifampicin, drugs used to treat infections
medicines used to treat diarrhoea, nausea or vomiting.
These medicines may be affected by Comfarol Forte or may affect how well Comfarol
Your doctor or pharmacist can tell you what to do if you are taking any of these medicines.
How to take Comfarol Forte
The label on your pack of Comfarol Forte will tell you how to take your medicine and
If you are unsure about the directions ask your doctor or pharmacist.
Do not take more than the dose your doctor or pharmacist has directed.
The dosage recommended by the doctor may be different to the recommended dosage.
The recommended dose of Comfarol Forte is:
Adults: 1 tablet for mild to moderate pain. 2 tablets for severe pain.
This dosage may be repeated in 4-6 hours if necessary.
Do not take more than 8 tablets in 24 hours.
Do not take more than the recommended dose.
Taking more than the recommended dose may cause liver damage.
Talk to your doctor about pain control if the medicine is not helping.
If your body cannot metabolise codeine properly, you may be getting reduced benefit
from the medicine.
How to take it
Swallow the tablets with water.
The directions given to you by your doctor or pharmacist may be different from the
information in this leaflet. If you are unsure what dose to take ask your pharmacist
If you forget to take it
If it is almost time for your next dose, skip the dose you missed and take your next
dose when you are meant to.
Otherwise, take it as soon as you remember, and then go back to taking your medicine
as you would normally.
Do not take a double dose to make up for the dose that you missed.
This may increase the chance of you getting an unwanted side effect.
If you are not sure what to do, ask your pharmacist or doctor.
If you take too much (Overdose)
Immediately telephone your doctor or Poisons Information Centre (telephone 13 11 26)
for advice, or go to Accident and Emergency at your nearest hospital, if you think
that you or anyone else has taken too much Comfarol Forte.
Do this even if there are no signs of discomfort or poisoning. You may need urgent
Keep telephone numbers of these places handy.
If you take too many tablets you may feel nauseous, light headed, dizzy or drowsy.
While you are taking Comfarol Forte
Things you must do
Take Comfarol Forte exactly as your doctor has prescribed.
Tell all your doctors, dentists and pharmacists that you are taking Comfarol Forte.
Tell your doctor if you become pregnant while taking Comfarol Forte.
Things you must not do
Do not take more than the recommended dose unless your doctor tells you to.
Adults should not take more than 8 tablets a day.
Do not take high doses of the medicine for long periods of time unless your doctor
tells you to.
Taking more than the recommended dose may cause liver damage.
Codeine may be habit forming.
Do not give this medicine to anyone else.
Things to be careful of
Comfarol Forte may cause dizziness or drowsiness in some people, especially after
the first dose.
If affected do not drive a car, operate machinery or do anything else that could be
dangerous if you are dizzy or drowsy. Children should not ride bikes if affected and
should be supervised to avoid potential harm.
Do not drink alcohol.
Drinking alcohol increases the likelihood of becoming drowsy.
Comfarol Forte may be habit forming if taken in high doses for extended periods of
Ask your doctor or pharmacist if you are concerned about this.
Tell your doctor or pharmacist as soon as possible if you do not feel well while taking
Like other medicines, Comfarol Forte can cause some side effects. If they occur, they
are most likely minor and temporary. However, sometimes they are serious and need
If you have any questions, ask your doctor or pharmacist.
Tell your doctor if you notice any of the following and they worry you:
These are the more common side effects of Comfarol Forte. They are usually mild.
Tell your doctor as soon as possible if you notice any of the following:
Shortness of breath
Mouth ulcers, fever and sore throat
Bleeding, bruising more easily
Unusual or extreme mood swings
Flushing of the face
Painful red areas with blisters and peeling layers of skin which may be accompanied
by fever and/or chills
Severe blisters and bleeding in the lips, eyes, mouth, nose and genitals
Hepatitis (symptoms include loss of appetite, itching, yellowing of the skin and eyes,
light coloured bowel motions, dark coloured urine)
The above list includes serious side effects that may require medical attention.
These side effects are rare.
If any of the following happen, tell your doctor immediately or go to Accident and
Emergency at your nearest hospital:
Wheezing or difficulty breathing
Swelling of the face, lips, tongue or other parts of the body
Rash, itching or hives on the skin
The above list includes very serious side effects. You may need urgent medical attention
or hospitalisation. These side effects are very rare.
If you are taking Comfarol Forte regularly, you may also need to take laxatives to
Some people may get other side effects not listed above.
Tell your doctor if you notice anything else that is making you feel unwell.
After taking Comfarol Forte
Keep your tablets in the blister pack until it is time to take them.
If you take the tablets out of the box or the blister pack they will not keep well.
Keep Comfarol Forte in a cool, dry place where the temperature stays below 25°C.
Heat and dampness can destroy some medicines. Do not leave Comfarol Forte in the car
on hot days.
Do not store Comfarol Forte or any other medicine in the bathroom or near a sink.
Keep Comfarol Forte where young children cannot reach it.
A locked cupboard at least one and a half metres above the ground is a good place
to store medicines.
If your doctor tells you to stop taking the tablets, ask your pharmacist what to do
with any tablets that are left over.
Comfarol Forte comes as a white capsule shaped tablet, marked PF.
It comes in boxes of 20 tablets.
Each Comfarol Forte tablet contains:
Paracetamol 500 mg
Codeine Phosphate Hemihydrate 30 mg
Pre-gelatinised maize starch
Comfarol Forte does not contain gluten, lactose, sucrose, tartrazine or any azo dyes.
Sandoz Pty Ltd
ABN 60 075 449 553
54 Waterloo Road
Macquarie Park, NSW 2113
Tel: 1800 634 500
This leaflet was revised in June 2017
Australian Register Number
500 mg paracetamol and 30 mg codeine phosphate hemihydrate tablets:
AUST R 131137 (blisters)